Wyoming, 2017

Hail in Wyoming, August 5, 2017

August 5, 2017 · NWS RIW · 1 event in 1 county or zone

Thunderstorms developed over the eastern Wind River Range on the evening of August 5th and became quite strong as they moved into the Lander Foothills. A COCORAHS observer reported penny size hail 7 miles west-northwest of Lander.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms developed over the eastern Wind River Range on the evening of August 5th and became quite strong as they moved into the Lander Foothills. A COCORAHS observer reported penny size hail 7 miles west-northwest of Lander.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 5, 1:23 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 5, 1:23 PM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
223 PM MDT Sat Aug 5 2017

.SHORT TERM...(This evening through Tuesday) Issued at 158 PM MDT
Sat Aug 5 2017

Temperatures are running 10 to 15 degrees cooler today east of
the divide than yesterday after last nights fropa. The weak vort
lobe that brought an early round of thunderstorm activity to
Northeast Johnson County is exiting across the Nebraska border
with the next vort max positioned over Northeast Montana with a
trailing weak shortwave that will swing through the CWA later this
afternoon and evening. This shortwave will produce isold to
scattered thunderstorms, mainly east of the divide, late this
afternoon and evening. The Euro depicts this feature the best. SPC
has a good chunk of our CWA east of the divide under marginal
risk where the best shear is progged. Southwest Wyoming on the
other hand, closer to the high center over the Southwestern United
States will remain dry. So far, red flag conditions are not being
met there. Currently dew points are in the 40s and 50s east of
the divide and 20s and 30s west. No storms are expected west of
the divide for the rest of the day today. Then a more prominent,
stronger shortwave will be tracking southeast around the front
side of the aforementioned high pressure center in the nw flow
Sunday but will produce fewer late day thunderstorms east of the
divide with less instability and moisture to work with. Areas west
of the divide will remain precip free Sunday with increasing dew
points and less wind. Conversely, on Monday and Tuesday, a weak
cut off low and asct moisture will be streaming in from the west
southwest, bisecting a continuous stream of weak disturbances in
the NW flow within the northern stream. This will result in a
better chance of late day thunderstorms west of the divide Monday,
spreading into areas east of the divide Tuesday as the long wave
ridge within the 4 wave pattern migrates closer to the center of
the country. Temperatures will remain relatively cool for this
time of the year resulting from nw flow and added precip/mstr.

.LONG TERM...(Tuesday night through Saturday) Issued at 158 PM
MDT Sat Aug 5 2017

West-northwest flow aloft will characterize the long-term portion
of the forecast period. As a result, cooler air will filter south
from time-to-time with temperatures hovering around 5-10F below
normal through at least Friday. Convection will be isolated to
scattered each afternoon and evening as sufficient mean layer
moisture filters through the west-northwest flow off the Pacific.
Model differences along with run-to-run differences illustrate the
difficulty of trying to pinpoint precipitation lulls and peaks
Wednesday through Friday. Add to this mix the uncertainty of
embedded shortwaves in this flow pattern and we end up with a
general broad brush of precipitation chances through the period.
Temperatures should trend warmer and conditions perhaps a tad
drier next Saturday. This will be in response to a digging trough
in the Northern Plains/western Great Lakes with at least a weak
ridge correspondingly building in the Great Basin. Lacking
southwest flow aloft or a strong northerly push, winds through the
period appear to be quiet by Wyoming standards.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday afternoon)
Issued at 158 PM MDT Sat Aug 5 2017

All terminals to be VFR through Sunday with the possible
exception of localized MVFR with the strongest convection late
this afternoon and particularly this evening. Showers have
remained across the far north into the early afternoon with
visible imagery and radar showing building cells over the Absaroka
Range. A little bit later show today with the best chance for
convection coming between 22Z/Sat and 04Z/Sun. Showers/storms will
be across mainly the north, impacting KCOD and KWRL, early in
this period. Expect additional convection to then develop along
the southern fringes of this area across Fremont County early this
evening. It then looks as though convection will become more
organized across southern Johnson and Natrona counties this
evening. Favorable shear profile and higher dew points should
provide additional impetus to strengthen a few of the storms.
Overall, main hazards will be gusty wind to around 40kts along
with small hail. KCPR should have the best chance of seeing larger
hail and brief heavy rain leading to localized MVFR between 01Z-
04Z/Sun. Right-entrance region of a jet streak across northeast
Wyoming could also aid in convective development across this area
this evening. Convection will largely diminish or move ESE out of
the forecast area by 08Z/Sun leaving a drier period through
18Z/Sun. Mountain top obscurations will be found around the higher
mountains along and east of the Divide this evening and
overnight. There will be enough lingering moisture to generate
showers and isolated storms Sunday afternoon over these same
areas, although stronger storms will be less likely. South and
west of the front, it will be dry with gusty WNW wind of 15-25kts
until around 02Z/Sun. These areas are likely to remain dry Sunday
with WNW wind of 10-15kts.

&&

.FIRE WEATHER...
Issued AT 158 PM MDT Sat Aug 5 2017

...ELEVATED FIRE DANGER IN SOUTHERN WYOMING THIS AFTERNOON...

A cold front has dropped across areas East of the Divide and
brought in cooler temperatures and higher relative humidity,
decreasing fire danger for the rest of today. However, warm and
breezy conditions persist in southern Wyoming. Critical fire
weather conditions are occurring in zone 279 at the moment but
fuels are not critical there. In Zone 277, conditions are
borderline for critical fire weather at the moment but we will
hold off on any warnings for now. There will be another round of
showers and thunderstorms across areas East of the Divide for the
rest of this afternoon and at night. Another round of late day
thunderstorms is expected east of the divide Sunday. No
precipitation is expected west of the divide Sunday, but the
relative humidity is expected to increase along with lighter
winds. Mixing and smoke dispersal will range from good in some of
the northern Basins to excellent across Sweetwater County.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Jones
AVIATION...Jones
FIRE WEATHER...Lipson
Hazardous weather outlook, Aug 5, 1:24 AM MST, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
224 AM MDT Sat Aug 5 2017

WYZ001>020-022>030-061200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
224 AM MDT Sat Aug 5 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Elevated fire danger across southern Wyoming this afternoon.

Isolated to widely scattered thunderstorms this afternoon and
tonight, mainly along and east of the Continental Divide. A few
strong thunderstorms possible east of the Divide this afternoon
and evening with strong winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday...Isolated thunderstorms in Central Wyoming

Monday through Friday...Isolated to locally scattered thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter are urged to report wind gusts over 45 mph and hail. Thank
you.

The radar

The Riverton/Lander radar (KRIW), 39 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fremont

When
August 5, 6:45 PM MST to 6:55 PM MST
Where
Fremont County, 7 mi WNW of (Lnd)hunt Fld Lander
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
42.859, -108.858

A COCORAHS observer reported penny size hail 7 miles west-northwest of Lander.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708508.